Alert archive / Alabama / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood warning at Feb 18, 2020, 1:30 PM CST for 4 counties in Alabama. It was in force for 6 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2020, 1:30 PM CST (19:30 UTC)
- Expired
- Feb 18, 2020, 7:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:00 PM CST | FLOOD | 2 Wnw Tennala, AL | WATER COVERING PORTION OF CR 55 NEAR CR 71. DEPTH UNKNOWN. |
| Feb 18, 2:00 PM CST | FLOOD | Centre, AL | PORTION OF PARK ST FLOODED. TYPICAL FLOOD-PRONE LOCATION. |
| Feb 18, 2:30 PM CST | FLOOD | 4 Ssw Brooksville, AL | PORTION OF CR 30 JUST OFF HWY 79 DEEMED IMPASSABLE DUE TO WATER COVERING THE ROADWAY. |
| Feb 18, 2:30 PM CST | FLOOD | 5 Nne Blountsville, AL | WATER COVERING PORTIONS OF HACKNEY RD AND ALLDREDGE RD. |
| Feb 18, 2:30 PM CST | FLOOD | Moshat, AL | WATER COVERING PORTION OF HWY 411 BETWEEN CR 69 AND CR 225. |
| Feb 18, 3:00 PM CST | FLOOD | 5 Ene Blountsville, AL | WRIGHT RD DEEMED IMPASSABLE JUST OFF HWY 79 DUE TO WATER OVER THE ROAD. |
| Feb 18, 3:00 PM CST | FLOOD | Mclarty, AL | MOMAN RD DEEMED IMPASSABLE NEAR CR 21 IN THE HORTON COMMUNITY DUE TO WATER OVER THE ROAD. |
| Feb 18, 3:20 PM CST | FLOOD | 2 Wnw Hendrix, AL | COLD BRANCH CUT OFF RD DEEMED IMPASSABLE AT THE BRIDGE DUE TO WATER OVER THE ROAD. |
| Feb 18, 3:20 PM CST | FLOOD | 3 Ssw Brooksville, AL | OLD SCOTT RD DEEMED IMPASSABLE BETWEEN THE 3700 AND 3900 BLOCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WGUS44 KBMX 181930
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
130 PM CST Tue Feb 18 2020
ALC009-019-055-115-190130-
/O.NEW.KBMX.FA.W.0021.200218T1930Z-200219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Etowah AL-St. Clair AL-Cherokee AL-
130 PM CST Tue Feb 18 2020
The National Weather Service in Birmingham has issued a
* Flood Warning for...
Blount County in central Alabama...
Etowah County in northeastern Alabama...
Northern St. Clair County in central Alabama...
Cherokee County in northeastern Alabama...
* Until 730 PM CST Tuesday.
* At 129 PM CST, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding. Between one and two inches
of rain has already fallen.
* Some locations that will experience flooding include...
Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Springville,
Centre, Cedar Bluff, Blountsville, Cleveland, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Dallas,
Glencoe, Warrior, Ashville, Sardis City, Locust Fork and Steele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 3452 8551 3396 8540 3397 8574 3394 8574
3396 8584 3391 8597 3381 8613 3376 8652
3384 8676 3382 8695 3391 8692 3397 8677
3412 8663 3412 8660 3425 8651 3426 8645
3410 8630 3418 8619 3420 8584 3437 8563
$$
561 follow-up statement
446
WGUS84 KBMX 182209
FLSBMX
Flood Statement
National Weather Service Birmingham AL
409 PM CST Tue Feb 18 2020
ALC009-019-055-115-190130-
/O.CON.KBMX.FA.W.0021.000000T0000Z-200219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Etowah AL-St. Clair AL-Cherokee AL-
409 PM CST Tue Feb 18 2020
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR BLOUNT...
ETOWAH...NORTHERN ST. CLAIR AND CHEROKEE COUNTIES...
At 406 PM CST, emergency management reported slow moving
thunderstorms with very heavy rainfall across the warned area.
Numerous roads have been reported as impassable due to flooding.
Additional moderate to heavy rainfall is possible over the next
several hours which could worsen localized flooding impacts.
Some locations that will experience flooding include...
Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Springville,
Centre, Cedar Bluff, Blountsville, Cleveland, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Dallas, Glencoe,
Warrior, Ashville, Sardis City, Locust Fork and Steele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 3452 8551 3396 8540 3397 8574 3394 8574
3396 8584 3391 8597 3381 8613 3376 8652
3384 8676 3382 8695 3391 8692 3397 8677
3412 8663 3412 8660 3425 8651 3426 8645
3410 8630 3418 8619 3420 8584 3437 8563
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Feb 18, 11:44 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 18, 11:44 AM CST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1144 AM CST Tue Feb 18 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 0320 AM CST Tue Feb 18 2020/ Through Wednesday. Rain chances will remain high through the morning in the east as the first wave moves out of the area. Clouds remain thick for the day as we await a second wave to work into the region during the afternoon. With the possible break in rain, temperatures will have a chance to get up into the mid 60s north to low 70s south before the widespread rains set up after 3 pm. Once the sun sets the front will begin to work through the region. Look for the front to be near or just south of the I-85 corridor by sunrise on Wednesday. Lows for the night will drop into the 40s in the northwest behind the front, to upper 50s ahead of the front. There is a growing concern for flooding potential across portions of Central Alabama as the rain and storms will train over an area that already received or will be receiving 1/2 to 1" of rain through sunrise this morning. There is a possibility that the same areas could receive another 1.5 to 2.5" by this time Wednesday morning. Given the fact the ground is still quite saturated and creeks and streams are still quite high, this amount of rain over a short window could result in localized flash flooding. Therefore we have issued a Flash Flood Watch through 6 AM Wednesday. The front clears the area Wednesday morning before stalling out to our south. Much of the afternoon will be dry across the area. By the evening hours, southerly flow will return and lift moisture up and over the front, thus increasing rain chances across the south and eventually into the north overnight. Exactly how far north it works by sunrise Thursday is questionable, but at this time it appears the best chances will be along and south of the I-22/I-20 corridors. 16 .LONG TERM... /Updated at 0320 AM CST Tue Feb 18 2020/ Thursday through Tuesday. The cold front is stalled across our southern most counties as another upper level shortwave trough lifts northeastward through the area. This will lead to widespread rain along and to the north of the frontal boundary most of the day. This round of rain will generally be light stratiform rain with 0.5 - 1.5 inches total with the highest chances in the southern half of Central AL. Temps won't increase much due to the cold front remaining to our south, so look for highs in the 40s. Lack of instability will prevent any convective potential. A secondary surge of cold/dry air finally pushes the rain south and east of our area Thursday night, and by Friday morning, temperatures across the north will have dropped into the upper 20s to low 30s. Friday and Saturday will have mostly clear skies with highs in the 50s. A trough moves through the Rockies and develops a surface low that lifts through the Great Plains Sunday night into Monday. Guidance continues to show this system bringing our next chance for rain, but models have struggled with how the trough will evolve and what the track of the low will be. Therefore, I've continued trending PoPs up Sunday afternoon through Tuesday, but will hold off mentioning any thunderstorm chances until guidance comes into better agreement. 25/Owen && .AVIATION... 18Z TAF Discussion. A front will bring periods of scattered rain and thunderstorms this evening and overnight. Uncertainty remains on the coverage of thunderstorms...so only included VCTS at each TAF site for now. Low level moisture will remain abundant through the TAF period...with generally LIFR to IFR ceilings statewide. Winds remaining brisk in the morning could limit fog development some...though still expecting around IFR visibilities during the morning Wednesday. Any stronger shower or thunderstorm could further lower ceilings or visibilities at each TAF site. 24 && .FIRE WEATHER... Widespread rain is expected today through Wednesday. Highest amounts of rainfall through this period will be along and south of I-20. Low clouds and patchy fog are expected tonight, with cloud decks remaining below 1kft through at least Tuesday evening. Winds will be from the south ahead of an approaching front, then becoming northerly as the front moves southward Tuesday night and Wednesday. A second round of rain moves in Thursday behind the front. Rain chances finally end Friday through Saturday as high pressure builds in. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 47 55 42 44 / 100 90 30 40 60 Anniston 68 49 55 43 46 / 100 100 40 50 70 Birmingham 69 48 55 44 46 / 100 90 30 60 70 Tuscaloosa 70 49 56 46 48 / 100 90 30 70 80 Calera 69 50 56 45 47 / 100 100 40 70 80 Auburn 68 56 58 45 46 / 90 100 60 80 90 Montgomery 74 57 61 48 50 / 90 100 60 90 90 Troy 73 61 62 49 50 / 60 80 60 90 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Autauga...Bibb...Blount...Calhoun...Chambers... Cherokee...Chilton...Clay...Cleburne...Coosa...Elmore...Etowah... Fayette...Greene...Hale...Jefferson...Lamar...Lee...Marion... Perry...Pickens...Randolph...Shelby...St. Clair...Sumter... Talladega...Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 18, 11:01 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1101 AM CST Tue Feb 18 2020 ALZ011>015-017>050-192015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1101 AM CST Tue Feb 18 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Moderate to heavy rain today and tonight may lead to localized flash flooding in low-lying or poor drainage areas. Rainfall totals expected to be one to three inches with locally higher amounts. Many river basins across Central Alabama are in flood stage. Please see the latest river statements for specific details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. River basins will continue to experience flooding over the next several days. Please see the latest river statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and tonight for flooding.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 11:52 PM CST | Special Weather Statement | BMX | Marion | 23 min |
| Feb 18, 2:57 AM CST | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 24 more | 22 hr |
| Feb 18, 6:56 AM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bullock, Dallas, Elmore, Lowndes and 3 more | 3 hr |
| Feb 18, 7:03 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 7 hr |
| Feb 18, 10:40 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 18, 12:45 PM CST | Areal Flood Warning | BMX | Cherokee | 48 hr |
| Feb 18, 2:52 PM CST | Areal Flood Advisory | BMX | Fayette, Jefferson, Pickens, Tuscaloosa, Walker | 6 hr |
| Feb 18, 4:23 PM CST | Special Weather Statement | BMX | Tuscaloosa | 52 min |
| Feb 18, 4:31 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 5 hr |
| Feb 18, 4:45 PM CST | Areal Flood Advisory | BMX | Calhoun, Cleburne, Jefferson, St. Clair, Shelby, Talladega | 6 hr |
| Feb 18, 5:43 PM CST | Flash Flood Warning | BMX | Jefferson, Shelby, Tuscaloosa | 3 hr |
Nearby
Areal Flood Warnings in Alabama, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.